Verapamil deleterious effects in chronic renal failure
C. Vázquez (a), A. Huelmos (b), E. Alegría (b), P. Errasti (a), A. Purroy (a)
Departments of (a) Nephrology and (b) Cardiology, Clínica Universitaria, Universidad de Navarra, Pamplona, Spain
Three hypertensive patients with chronic renal failure treated with slow-release verapamil at the recommended doses for high blood pressure experienced acute deleterious effects shortly after treatment (6 h to 3 days). Patients developed slow cardiac rhythms (junctional bradycardia or atrial fibrillation), hypotension and hyperkalemia.
Consequently they also had oliguria and worsening of the renal function. Inotropic support, fluid therapy and potassium-lowering measures were able to restore the renal function and sinus rhythm after 10-12 h.
Only 7 similar cases have been described so far. It is suggested that slow-release formulations of verapamil must be used with caution in hypertensive patients with impaired renal function.
CITATION Nephron. 1996;72(3):461-4